Manly Meds Part I: Prednisone
I’ve taken a number of medications for my IBD over the years. Most of these have been targeted at the overactive immune response, in hopes of reducing inflammation.
Prednisone is the grand-daddy of all anti-inflammatories. It’s classified as a corticosteroid (quite different from anabolic steroids which are the ones sometimes abused by athletes). Prednisone is strong and, in many cases, quite effective. It worked great for me, despite my hesitations toward taking it. In fact, it seems to work so much better than the other meds that I have yet to get off it since I started 8 years ago. I’m on a low dose now that I take every other day, so the side effects are reduced.
Prednisone can be a hazardous medication. This is why it is generally used for a short term to reduce acute inflammation in hopes that other meds can take its place for long-term treatment.
Prednisone often comes with a variety of side effects. Some are potentially harmful, and the rest are considered “annoyances.” These are generally the ones that are primarily cosmetic or psychological. They’re manifested in different ways for different people.
In the physical realm of annoyances, people experience symptoms including:
- sleep troubles
- weight gain
- stretch marks
- puffy neck or face (often called moon face)
I had some acne from it, and gained about 15 lbs. in the weeks after starting the medication. I had sleep problems too, but I fixed that by taking my medication in the morning instead of at night.
For many, there’s a psychological annoyance component as well. Mine comes as a general buzziness and sense of agitation, with a bit of thrust behind it. For some, it conjures outright aggression. People often don’t notice the change in mood as it happens, but usually friends and family members can tell quite easily. It can make you feel strangely uncomfortable, yet ready to burst through walls like the Incredible Hulk. This might seem like a good dose of manliness for a guy, but I don’t think anyone finds it enjoyable. Like I said earlier, these aren’t the muscle-building, weight-lifting kind of steroids that make you feel strong… instead they put you in a foul state of agitation that you just can’t break out of.
I had these sensations much more severely when I first started on Prednisone and was taking much higher doses. Regardless of the particulars, for most people there’s a general sense of feeling medicated that never really wears off as long as you’re on it. Some adapt to the side effects that come with prednisone, while others hate it egregiously, long to get off it, and loathe to return. I’ve definitely had my share of animosity toward the stuff, but fortunately my troubles with it have either minimized with my lower dosage or I’ve adapted such that I rarely notice them anymore. I don’t care which, I’m just thankful I’ve finally gotten to this point (and hopeful that I’ll get off it someday).
But as I mentioned earlier, there are some other side-effects that need to be looked after since they can have serious implications.
To be continued.
Recent Blog Posts
Mar 08, 2012
Planetary Progression of IBD
Mar 06, 2012
Iditarod: An Incredible Journey with IBD
Mar 01, 2012
Apolo Ohno: A Superstar’s Message about Dreams and Determination